South Carolina, 2010Damaging Winds in South Carolina, August 17, 2010
August 17, 2010 · NWS CAE · 2 events in 1 county or zone
Isolated severe thunderstorms occurred around the central midlands producing locally heavy rains and a couple of microbursts that took down trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms occurred around the central midlands producing locally heavy rains and a couple of microbursts that took down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 1:43 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 1:43 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT TUE AUG 17 2010
.SYNOPSIS...
A TROPICAL AIRMASS WILL REMAIN OVER THE REGION THROUGH THURSDAY.
A COLD FRONT STALL NORTH OF THE MIDLANDS WILL MOVE INTO THE AREA
FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL REMAIN NORTH OF THE AREA OVERNIGHT. UPPER LEVEL
RIDGING WILL HOLD OVERNIGHT WITH ANY SIGNIFICANT SHORT WAVE NORTH
AND WEST OF THE AREA. AIRMASS REMAINS UNSTABLE AND MOIST WITH PH2O
BETWEEN 2.0 AND 2.4 INCHES. AS A RESULT...MOST OF THE CONVECTION
WILL BE DIURNAL...ENDING WITH SUNSET. FOR OVERNIGHT LOWS...WENT
WITH CONSENSUS IN THE LOW TO MID 70S.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE COLD FRONT NORTH OF THE AREA IS FORECAST TO STALL TO THE
NORTH THROUGH WEDNESDAY..THEN MAY WORK ITS WAY SOUTHWARD INTO THE
AREA THURSDAY. THE MID/UPPER LEVEL RIDGE OVER THE SOUTHEASTERN
STATES WILL BE PUSHED SOUTHWARD AS A TROUGH CROSSES THE GREAT
LAKES REGION AND MS RIVER VALLEY. OUR AIRMASS REMAINS MOIST AND
UNSTABLE...SO MAINLY DIURNAL SHOWERS AND TSTMS AREA EXPECTED.
BEST CHANCE FOR CONVECTION LOOKS TO BE NORTH..CLOSER TO FRONTAL
CONVERGENCE. CONSENSUS LOW TEMPERATURES IN THE MID 70S LOOK
REASONABLE. UNDERCUT GUIDANCE HIGHS BY A DEGREE OR TWO GIVEN WARM
BIAS PAST FEW DAYS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE MID AND UPPER LEVEL RIDGE OVER THE THE SOUTHEASTERN STATES
FRIDAY IS REPLACED BY TROUGHINESS EARLY NEXT WEEK AS A BROAD TROUGH
MOVES INTO THE EASTERN UNITED STATES. THE SURFACE FRONT OVER THE
AREA FRIDAY IS FORECAST TO DRIFT SOUTH OVER THE WEEKEND AND STALL.
WEAK SURFACE HIGH PRESSURE IS PROGGED TO EXTEND FROM THE CENTRAL
APPALACHIANS INTO THE TN VALLEY. HIGH PH2O OVER THE WEEKEND DRIES
OUT FROM THE NORTH MONDAY INTO TUESDAY. BEST CHANCE FOR PRECIP IS
PUSHED SOUTH NEXT WEEK.
HIGHS IN THE LOW/MID 90S WITH LOWS IN THE LOW/MID 70S.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS REPORTED AT 17Z. RADAR INDICATING SCATTERED
SHOWERS AND A FEW THUNDERSTORMS DEVELOPING. WILL EXPECT GOOD
CHANCE OF SHOWER ACTIVITY TODAY WITH SCATTERED THUNDERSTORMS. FOR
NOW...WILL HANDLE WITH VCSH AND A TEMPO GROUP FOR SHRA. WILL AMEND
IF/WHEN CONFIDENCE OF TSRA AFFECTING TAF SITES WARRANTS. LAMP
GUIDANCE INDICATING CIG/VSBY RESTRICTIONS AGAIN LATE TONIGHT.
EXTENDED AVIATION OUTLOOK...EXPECT MVFR OR IFR CONDITIONS IN STRATUS
AND FOG MAINLY DURING THE LATE NIGHTS AND EARLY MORNINGS.
ALSO...RESTRICTIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...31
Hazardous weather outlook, Aug 17, 3:21 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT TUE AUG 17 2010
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE
HEAVY RAINFALL. THERE IS A POTENTIAL FOR THE HEAVY RAINFALL TO
CREATE STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 5:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT TUE AUG 17 2010
SCZ027-172315-
LEXINGTON-
611 PM EDT TUE AUG 17 2010
...STRONG THUNDERSTORMS AFFECTING LEXINGTON COUNTY...
AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS APPROACHING THE PELION...LEXINGTON...
AND RED BANK AREA FROM THE WEST. EXPECT VERY HEAVY DOWNPOURS...
WIND GUSTS NEAR 40 MPH...AND OCCASIONAL LIGHTNING WITH THESE
STORMS.
SOME FLOODING WILL OCCUR IN POOR-DRAINAGE AREAS. DO NOT ATTEMPT
TO DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY FROM STORM
DRAINS.
REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Thunderstorm Wind, Lexington
- When
- August 17, 5:45 PM EST to 5:49 PM EST
- Where
- Lexington County, 1.34 mi ENE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 33.990, -81.230
Tree down on Cherokee Trail near Northwood Drive.
Thunderstorm Wind, Lexington
- When
- August 17, 5:45 PM EST to 5:49 PM EST
- Where
- Lexington County, 3.51 mi WSW of Providence
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.010, -81.330
Trees down on Beechwoods Drive near Hallmark Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242002, 242003.